Tornadoes · United States · Ohio · 2011

EF1 tornado, Cairo, Ohio, April 19, 2011

This EF1 tornado ran 0.7 miles across Allen County on April 19, 2011, touching down at 11:58 PM EDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
April 19, 2011
Touchdown
11:58 PM EDT (03:58 UTC)
Lifted
11:59 PM EDT (03:59 UTC)
On the ground
1 minutes
Path length
0.7 miles (1.1 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
Allen County
Touchdown point
40.858, -84.082
Lift-off point
40.864, -84.071
Record number
1104192158-01

What the Weather Service recorded

A warm front attempted to move in during the day, but a strong easterly flow and extensive low clouds and fog did not allow the boundary to mix northward. Low pressure moved from Missouri towards northern Indiana during the evening hours. A line of strong to severe storms initiated ahead of the low and along the warm front and moved into southern parts of the area. A strong low level jet allowed for temperatures and moisture above the surface to increase, causing elevated instability. Damage occurred across several counties in southern portions with much of it occurring at tree top and roof levels, suggesting winds could not fully mix down. Surveys of several areas indicated that brief circulations were embedded within these wind damage swaths, leading to the confirmation of several weak tornadoes.

A survey of wind damage in the area of Cario indicated a brief circulation developed and touched down in an open field just southwest of the intersection of Hillville Road and State Road 65. The roof was removed from a residence as the circulation moved northeast. A barn on the property was destroyed with debris being carried up to a half mile away. An old school bus also suffered damage as a result of debris from the barn. The tornado continued to the northeast, approaching a set of railroad tracks, where numerous trees were topped as it began to lift and dissipate. Winds were estimated between 95 and 100 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

The county was under a severe thunderstorm watch, issued at 01:37 UTC and running to 04:20 UTC.

Issued (UTC)ExpiredProductOffice
01:37 UTC04:20 UTCSevere Thunderstorm WatchIWX
03:31 UTC04:20 UTCSevere Thunderstorm WarningIWX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 01:10 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the tornado touched down at Apr 19, 7:25 PM EDT, 4 hours 33 minutes earlier.

Area forecast discussion, Apr 19, 7:25 PM EDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
725 PM EDT TUE APR 19 2011

.AVIATION...

SEVERE THUNDERSTORMS HAVE DEVELOPED UPSTREAM ACROSS ILLINOIS NEAR
STRONG LOW PRESSURE CENTER. A WARM FRONT EXTENDS EAST OF THIS LOW
INTO CENTRAL INDIANA. NORTH OF THE WARM FRONT...A PERSISTENT
EASTERLY WIND AND LIGHT SHRA WAS HELPING TO KEEP LOW CIGS LOCKED IN.
WARM FRONT EXPECTED TO LIFT NORTH BUT WILL LIKELY REMAIN JUST SOUTH
OF KFWA AND WELL SOUTH OF KSBN. INCREASING LOW LEVEL JET THIS
EVENING OVER TOP OF THIS BOUNDARY IS EXPECTED TO HELP GENERATE
ELEVATED THUNDERSTORMS THIS EVENING. LARGE HAIL AND HEAVY RAIN IS
PRIMARY CONCERN AT TAF SITES WITH THESE STORMS IF THEY DO DEVELOP.
MAIN COLD FRONT TO MOVE THROUGH AFTER 05Z WITH LINE OF STRONG STORMS
ALONG IT WITH POTENTIAL FOR SEVERE WIND GUSTS AND HAIL AS WELL AT
TAF SITES. OTHERWISE EXPECT LITTLE IMPROVEMENT IN CIGS AND VIS UNTIL
MIXING OCCURS NEAR CONVECTION. SATELLITE AND SURFACE OBS SHOW LOW
CIGS AND VIS BACK TO COLD FRONT AND NORTH OF WARM FRONT. IFR TO MVFR
CONDITIONS EXPECTED INTO WEDNESDAY MORNING WITH SLOWLY RISING CIGS
WEDNESDAY.

&&

.SHORT TERM...
CONV INITIATION IMMINENT INVOF OF INTENSE SFC CYCLONE OVR WRN/CNTRL
MO. DOWNSTREAM WARM SECTOR AIRMASS IS QUITE UNSTABLE AND CONTS TO
DESTABILIZE FURTHER W/ADDNL DVLPMNT XPCD ALG NWD RTNG WMFNTL BNDRY
AFT 21Z COINCIDENT W/NOCTURNAL LLJ RAMP. MOST OBVIOUS CONCERN IS HOW
FAR NORTH WMFNT MIXES W/HIGHRES MODEL PLACEMENT QUITE CONCERNING
ALG/SOUTH OF A MARION TO LIMA LINE TWD MID EVENING AS 0-1 SRH NR 400
AND MIXED LYR CAPES NR 1500 SUGGEST SIG RISK FOR TORNADOES SHLD CONV
MODE YIELD A WINDOW OF DISCRETE ACTIVITY THIS EVENING. OTHERWISE
GREATER HAIL/WIND RISK EXTENDS FARTHER NORTH THROUGH NRN IN/NW OH
OVERTOP SHALLOW/COLD BNDRY LYR IN ASSOCN/W LIKELY UPSCALE GROWTH OF
MO CONV SEED THIS AFTN.

REGARDLESS SFC LOW AND ATTENDANT CDFNT CLR ERN PORTION OF CWA BY 09Z
W/STG CAA FOLLOWING IN ITS WAKE. WILL GENERALLY SIDE W/COLDER MOS
TEMPS GIVEN EXTENSIVE STRATOCU FOLLOWING IN INTENSE CAA WING WED AND
SHADE SLIGHTLY LWR WED NIGHT AS SOME CLD EROSION SHLD OCCUR LATE AS
SFC RIDGE BLDS IN.

&&

.LONG TERM...
THURSDAY THROUGH TUESDAY...
FCST PERIOD TO BEGIN WITH SFC HIGH PRESSURE OVER THE REGION
PROVIDING A SEASONABLY COOL BUT MOSTLY SUNNY DAY. WEAK GRADIENT WILL
KEEP WINDS LIGHT AND OUT OF THE NE WITH TEMPS 50-55F. QUIET WX IS
SHORT-LIVED AS FRONTAL BOUNDARY BEGINS TO RETURN NORTHWARD IN
RESPONSE TO LOW PRESSURE DEVELOPING IN THE PLAINS. THIS WILL BRING
OVERRUNNING PRECIP INTO THE AREA LATE THURSDAY NIGHT AND CONTINUE
INTO FRIDAY. MEDIUM RANGE MODELS OFFER VARYING SOLNS AS TO DEGREE OF
DEVELOPMENT OF SFC LOW BUT CONSENSUS NOW FAVORS A DEEPER LOW WITH A
NE TRACK TOWARD WESTERN GREAT LAKES. THIS WILL SWING COLD FRONT
THROUGH THE AREA FRIDAY NIGHT. EVEN GREATER UNCERTAINTY TO FOLLOW
WITH HOW FAR SOUTH FRONT WILL PUSH THROUGH BEFORE STALLING OUT.
LATEST GFS BRINGS DEEPER SFC LOW THROUGH THE GREAT LAKES AND PUSHES
FRONT DOWN TO OH VALLEY AND ALLOWS FOR WEAK SFC RIDGE TO BUILD INTO
THE AREA WHILE 00Z ECMWF OFFERED A WEAKER SOLN AND KEEPS FRONT HUNG
UP OVER OUR AREA WHILE BRINGING ADDL FRONTAL WAVES RIDING UP ALONG
BOUNDARY. GIVEN THIS UNCERTAINLY...WILL NOT BE MAKING ANY MAJOR
CHANGES DAYS 5-7 AND KEEP LOW CHANCE POPS DAYS 5-6 BEFORE FRONT
LIFTS NORTH OF THE AREA AND SETS THE STAGE FOR SIGNIFICANT WARMUP BY
DAY 7...ALTHOUGH WILL JUST TREND TOWARD L80S OFFERED BY HPC
GUIDANCE.

&&

.AVIATION...
WIDESPREAD IFR CONDS ALG COLD SIDE OF STOUT WMFNTL BNDRY DRAPED
THROUGH CNTRL IL/SRN IN WILL ESSENTIALLY GO NOWHERE THIS PD AS
INTENSE SFC LOW OVR CNTRL MO THIS AFTN EJECTS ENE OVERNIGHT YET
STAYS SOUTH OF THE TERMINALS. STG ERLY GRADIENT THIS AFTN WILL
SLOWLY VEER BFR SHIFTING SW AFT MIDNIGHT.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 11 PM EDT WEDNESDAY FOR LMZ043-046.

&&

SHORT TERM...T
LONG TERM...LOGSDON
AVIATION...LASHLEY
Hazardous weather outlook, Apr 19, 6:52 PM EDT, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
652 PM EDT TUE APR 19 2011

INZ020-022>027-032>034-OHZ024-025-201000-
WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-
JAY-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MONTICELLO...BROOKSTON...LOGANSPORT...
PERU...WABASH...NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...
DECATUR...BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...
VAN WERT...DELPHOS...LIMA
652 PM EDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND NORTHWEST OHIO.

.DAY ONE...TONIGHT

STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE ACROSS THE
AREA THIS EVENING AND OVERNIGHT WITH THE POTENTIAL FOR ISOLATED
TORNADOES. ANY TORNADO THAT DEVELOPS HAS THE POTENTIAL TO BE
STRONG THROUGH THE LATE EVENING HOURS. SEVERE THUNDERSTORMS WILL
ALSO BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

MAKE SURE YOU KEEP A WEATHER RADIO ON ALERT OR HAVE SOME
NOTIFICATION METHOD TONIGHT...ESPECIALLY WHEN YOU GO TO BED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDY CONDITIONS ARE EXPECTED ON WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ008-009-012>018-OHZ004-005-015-016-201000-
NOBLE-DE KALB-STARKE-PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-
ALLEN IN-DEFIANCE-HENRY-PAULDING-PUTNAM-
INCLUDING THE CITIES OF...KENDALLVILLE...LIGONIER...AUBURN...
GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...PLYMOUTH...
BREMEN...ROCHESTER...WARSAW...WINONA LAKE...COLUMBIA CITY...
SOUTH WHITLEY...FORT WAYNE...DEFIANCE...NAPOLEON...PAULDING...
ANTWERP...OTTAWA...PANDORA
652 PM EDT TUE APR 19 2011 /552 PM CDT TUE APR 19 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND
NORTHERN INDIANA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING...WITH SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND ISOLATED WIND
DAMAGE INTO THE OVERNIGHT HOURS. HAIL SIZE MAY EXCEED AN INCH AND
A HALF IN DIAMETER WITH THE STRONGER THUNDERSTORMS.

MAKE SURE YOU KEEP A WEATHER RADIO ON ALERT OR HAVE SOME
NOTIFICATION METHOD TONIGHT...ESPECIALLY WHEN YOU GO TO BED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDY CONDITIONS ARE EXPECTED ON WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003>007-MIZ077>081-OHZ001-002-201000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-BERRIEN-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...
MONTPELIER...WAUSEON...ARCHBOLD
652 PM EDT TUE APR 19 2011 /552 PM CDT TUE APR 19 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN...NORTHERN INDIANA AND NORTHWEST OHIO.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING AND CONTINUE
INTO THE OVERNIGHT HOURS. SOME OF THESE STORMS MAY PRODUCED ISOLATED
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDY CONDITIONS ARE EXPECTED ON WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY THIS AFTERNOON OR EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-201000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
652 PM EDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT. THUNDERSTORMS ARE EXPECTED
THIS EVENING INTO THE OVERNIGHT HOURS. SOME OF THE STORMS COULD
BE SEVERE WITH LARGE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH WEDNESDAY NIGHT.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN FRIDAY AND FRIDAY NIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Local storm report, Apr 19, 11:36 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1136 PM EDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 PM     TSTM WND DMG     1 SSE FAIRMOUNT         40.40N  85.65W
04/19/2011                   GRANT              IN   EMERGENCY MNGR

            NUMEROUS POWER LINES DOWN ON ROAD 1050 SOUTH

&&

EVENT NUMBER IWX1100647

SKIPPER
Local storm report, Apr 19, 11:38 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1138 PM EDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1116 PM     TSTM WND GST     PORTLAND                40.43N  84.98W
04/19/2011  M51 MPH          JAY                IN   AWOS

&&

EVENT NUMBER IWX1100648

JC
Local storm report, Apr 19, 11:46 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1146 PM EDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 PM     TSTM WND DMG     2 SSW BRYANT            40.51N  84.97W
04/19/2011                   JAY                IN   LAW ENFORCEMENT

            3 POWER POLES SNAPPED. US 27 CLOSED BETWEEN 400 N AND
            500 N. POWER FLASHES WERE REPORTED.

&&

EVENT NUMBER IWX1100649

SAW
Local storm report, Apr 19, 11:54 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1154 PM EDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     TSTM WND DMG     1 SW MEXICO             40.81N  86.13W
04/19/2011                   MIAMI              IN   LAW ENFORCEMENT

            LARGE TREE DOWN ACROSS ROADWAY AT 300 N JUST WEST OF
            US31. TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER IWX1100650

SAW
Local storm report, Apr 19, 11:55 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1155 PM EDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND DMG     GRASS CREEK             40.95N  86.40W
04/19/2011                   FULTON             IN   EMERGENCY MNGR

            BARN DAMAGE AND TREES DOWN

&&

EVENT NUMBER IWX1100651

SKIPPER
Local storm report, Apr 19, 11:58 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1158 PM EDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     TSTM WND DMG     2 SSE ROYAL CENTER      40.84N  86.49W
04/19/2011                   CASS               IN   EMERGENCY MNGR

            POLE BUILDING DESTROYED. TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER IWX1100652

SAW

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Cncnati-Daytn, OH (KILN), 00:00Z

4.0 hours before the tornado, 161 km from the path. April 20, 2011.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2011-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1686 joules per kilogram, CIN -39, lifted condensation level 1003 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2011-04-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 387 square meters per square second, 0 to 6 km bulk shear 51 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1686 J/kg
Mixed-layer CIN
-39 J/kg
Surface CAPE
1143 J/kg
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
51 kt
0-1 km bulk shear
41 kt
0-1 km storm-relative helicity
387 m²/s²
0-3 km storm-relative helicity
474 m²/s²
Significant tornado parameter
4.3
Supercell composite
18.7
0-3 km lapse rate
4.4 K/km

Open this sounding in Storm Lab

Cncnati-Daytn, OH (KILN), 12:00Z

8.0 hours after it, 161 km from the path. April 20, 2011.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2011-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 14 joules per kilogram, CIN -160, lifted condensation level 668 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2011-04-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 499 square meters per square second, 0 to 6 km bulk shear 47 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-160 J/kg
Surface CAPE
21 J/kg
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
47 kt
0-1 km bulk shear
46 kt
0-1 km storm-relative helicity
499 m²/s²
0-3 km storm-relative helicity
462 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

The radar

The Northern Indiana radar (KIWX), 147 km away, was scanning. The volume nearest the touchdown began at 03:59 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
03:19 UTCTSTM WND DMG2 W Van WertVan Wert, OHHEADER BLOWN OVER HOUSE. MULTIPLE PINE TREES SNAPPED. WINDOWS BLOWN OUT OF RESIDENCE AND GARAGE DOOR BLOWN IN. TIME ESTIMATED FROM RADAR.
03:35 UTCTSTM WND DMG2 W Van WertVan Wert, OHHEADER BLOWN OVER HOUSE. MULTIPLE PINE TREES SNAPPED. WINDOWS BLOWN OUT OF RESIDENCE AND GARAGE DOOR BLOWN IN. TIME ESTIMATED FROM RADAR.
03:35 UTCTORNADO2 W Van WertVan Wert, OHTHE NATIONAL WEATHER SERVICE WITH THE ASSISTANCE OF THE VAN WERT COUNTY EMERGENCY MANAGER HAS CONFIRMED AN EFO TORNADO. THIS TORNADO HAD AN APPROXIMATE PATH LENGTH OF 0.5 MILES WITH A MAXIMUM WIDTH OF 25 YARDS. WINDS WER
03:40 UTCTORNADO1 Ese CelinaMercer, OHSURVEY CONFIRMED EF2 TORNADO WITH MAX WIND SPEED OF 115 MPH. 4 MILE PATH LENGTH BEGAN ON S. LAKE ST. AND EXTENDED NORTHEAST TO RILEY RD. MAXIMUM PATH WIDTH WAS 30 YARDS.
03:40 UTCTORNADO2 E CelinaMercer, OHPATH OF DAMAGE FROM NORTH EDGE OF LAKE TO STAEGER RD...INCLUDING COLLAPSE OF A TWO CAR GARAGE...CARS OVERTURNED AND DAMAGE IN AREA OF WAL-MART AND ALDI.
03:40 UTCTORNADOCelinaMercer, OHPRELIMINARY REPORTS OF STRUCTURAL DAMAGE IN AND AROUND CELINA FROM A POSSIBLE TORNADO.
03:40 UTCTSTM WND DMGConverseVan Wert, OHBARN DESTROYED WITH DEBRIS ACROSS CONVERSE ROAD
03:40 UTCTORNADO1 S MonticelloVan Wert, OHAN EF1 TORNADO OCCURRED IN VAN WERT COUNTY OHIO AND CONTINUED INTO ALLEN COUNTY OHIO. THIS TORNADO HAD AN APPROXIMATE PATH LENGTH OF 4 MILES AND MAXIMUM WIDTH OF ONE HALF MILE. WINDS WERE ESTIMATED TO BE IN THE 100 TO 10
03:50 UTCTORNADO5 N St. MarysAuglaize, OHSURVEY CONFIRMED EF0 TORNADO WITH MAXIMUM WINDS OF 80 MPH. DAMAGE OCCURRED IN VICINITY OF MERCER AUGLAIZE COUNTY LINE RD. AND NOBLE RD. AND EXTENDED DISCONTINUOUSLY TO THE INTERSECTION OF ST. MARYS RD. AND EASTERLY RD. M
03:55 UTCTSTM WND DMGElidaAllen, OH24 FOOT LONG TRAVEL TRAILER DESTOYED...3 LARGE TREES DOWN...POWER LINES DOWN...ROOF DAMAGE...GARAGE LEVELED
03:56 UTCTSTM WND DMG3 W St. MarysAuglaize, OHBARN DESTROYED. POSSIBLE TORNADO.
03:58 UTCTORNADO5 N St. MarysAuglaize, OHROOF TORN OFF BARN ON EASTERLY RD FROM POSSIBLE TORNADO
03:58 UTCTORNADO2 N CairoAllen, OHTHE NATIONAL WEATHER SERVICE HAS CONFIRMED AN EF1 TORNADO IN ALLEN COUNTY OHIO. THE TORNADO BEGAN APPROXIMATELY 2 MILES N OF CAIRO. THE TORNADO HAD A PATH LENGTH OF ONE HALF MILE AND MAX WIDTH OF 100 YDS. SUBSTANTIAL DAM
04:01 UTCTSTM WND DMG1 N CairoAllen, OHBARN DESTROYED...TREES UPROOTED...ROOF TORN OFF HOUSE
04:06 UTCTSTM WND GST 523 Ne YoderAllen, OH
04:07 UTCTSTM WND DMG2 Ese EleryHenry, OHTREES DOWN AT ST RT 281 WEST OF ST RT 109. ALSO DOWNED POWER LINES IN THE ST RT 281 AND CR 18 AREA. TIME ESTIMATED FROM RADAR.
04:09 UTCTSTM WND DMGWapakonetaAuglaize, OHSEVERAL VEHICLES BLOWN OFF OF I-75
04:35 UTCTSTM WND DMGWaynesfieldAuglaize, OHLARGE BRANCHES BROKEN
04:38 UTCTSTM WND DMG5 N St. MarysAuglaize, OHPOWER LINES DOWN ON MAIER BARBER ROAD AND SEIBERT ROADS
04:45 UTCDOWNBURST1 Se FindlayHancock, OHDOWNBURST WINDS ESTIMATED NEAR 70 MPH. APPROXIMATELY 30 TO 40 HOMES LOST SHINGLES. TIME IS ESTIMATED.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2011 tornado in OhioEvery tornado in Ohio since 1950Warnings in force in Ohio nowThe forecast where you are

The other tornadoes of April 19, 2011

69 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 194:00 PM CDTEF1Pike, MO4.1150
April 194:36 PM CDTEF0Pike, MO0.450
April 195:58 PM CDTEF0Pushmataha, OK0.150
April 195:58 PM CDTEF3Macoupin, IL4.32002
April 196:07 PM CDTEF1Pushmataha, OK3.5100
April 196:08 PM CDTEF2Montgomery, IL3.2150
April 196:15 PM CDTEF2Montgomery, IL3.5200
April 196:17 PM CDTEF1Christian, IL2.0100$90,000
April 196:30 PM CDTEF0Christian, IL3.5100$95,000
April 196:32 PM CDTEF1Christian, IL0.9100$60,000
April 196:45 PM CDTEF0LeFlore, OK0.175
April 196:48 PM CDTEF0LeFlore, OK3.0125
April 197:43 PM CDTEF1Wayne, MO5.2500$25,000
April 197:55 PM CDTEF0Bollinger, MO0.5100$15,000
April 197:59 PM CDTEF1Edgar, IL1.1100$140,000
April 198:02 PM CDTEF0Vermilion, IL2.725$225,000
April 199:10 PM EDTEF1Vermillion, IN31.1100$85,000
April 198:11 PM CDTEF1Vermilion, IL2.6100$360,000
April 198:35 PM CDTEF0Jackson, IL3.9100$70,000
April 198:40 PM CDTEF1Franklin, IL0.350$80,000
April 199:40 PM EDTEF1Tippecanoe, IN0.7100$80,000
April 198:49 PM CDTEF1Franklin, IL0.150$10,000
April 199:50 PM EDTEF0Tippecanoe, IN2.650$15,000
April 199:55 PM EDTEF1Boone, IN0.650$10,000
April 199:02 PM CDTEF1Marion, IL0.475
April 199:03 PM CDTEF1Jefferson, IL4.3100$70,000
April 199:06 PM CDTEF1Jefferson, IL1.4100$90,000
April 199:19 PM CDTEF1Hamilton, IL3.4150$150,000
April 199:27 PM CDTEF0Cape Girardeau, MO0.140$20,000
April 199:28 PM CDTEF2White, IL1.8125$2.0 million
April 199:30 PM CDTEF1White, IL1.4100$300,000
April 199:30 PM CDTEF2Wayne, IL10.61502$400,000
April 1910:41 PM EDTEF1Grant, IN2.5150$100,000
April 199:48 PM CDTEF2Wabash, IL11.3250$2.5 million
April 1910:48 PM EDTEF1Grant, IN2.950
April 199:53 PM CDTEF1Wabash, IL2.8125$50,000
April 1910:54 PM EDTEF1Knox, IN10.975$206,000
April 199:57 PM CDTEF1Gibson, IN4.4100$130,000
April 1911:16 PM EDTEF1Jay, IN6.950
April 1911:19 PM EDTEF0Van Wert, OH0.550
April 1911:22 PM EDTEF0Dubois, IN0.3200
April 1911:22 PM EDTEF1Dubois, IN3.1200
April 1911:25 PM EDTEF0Dubois, IN1.9200
April 1911:26 PM EDTEF1Dubois, IN0.4100
April 1911:26 PM EDTEF2Dubois, IN3.3300
April 1911:39 PM EDTEF2Mercer, OH3.730$340,000
April 1911:39 PM EDTEF2Orange, IN1.0200
April 1911:40 PM EDTEF1Orange, IN1.5125
April 1911:40 PM EDTEF1Van Wert, OH4.0100
April 1911:40 PM EDTEF1Orange, IN0.775
April 1911:44 PM EDTEF0Auglaize, OH3.867$55,000
April 1911:47 PM EDTEF0Orange, IN0.5100
April 1910:54 PM CDTEF0Breckinridge, KY11.5150
April 1911:59 PM EDTEF1Washington, IN1.5200
April 1912:00 AM EDTEF0Washington, IN1.275
April 1912:07 AM EDTEF0Washington, IN0.750
April 1912:09 AM EDTEF0Harrison, IN0.350
April 1912:14 AM EDTEF0Washington, IN13.1200
April 1912:19 AM EDTEF0Scott, IN11.8100
April 1912:28 AM EDTEF1Clark, IN1.2200

All 70 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.